Hail, Traverse
- When
- August 27, 12:25 PM CST
- Where
- Traverse County, 0.69 mi N of Wheaton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.810, -96.500
A severe thunderstorm developed on a warm front in Traverse county and produced golf ball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm developed on a warm front in Traverse county and produced golf ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 27, 9:41 AM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1041 AM CDT MON AUG 27 2007 .UPDATE... PRIMARY UPDATES THIS MORNING INVOLVED CHANGES TO POPS BASED ON CURRENT RADAR TRENDS...WITH LIGHT SHOWERY ACTIVITY ON RADAR THROUGHOUT MUCH OF THE CENTRAL AND WESTERN CWA ALONG THE COLD FRONT. WITH CLOUD COVER THROUGHOUT THIS ENTIRE AFOREMENTIONED AREA AND DEWPOINT DEPRESSIONS NEAR ZERO...AS WELL AS SOME STATIONS CONTINUING TO REPORT LOW VISIBILITIES IN LIGHT TO MODERATE FOG...INCREASED CLOUD COVER AND ADDED A MENTION OF PATCHY FOG THROUGH THE REMAINDER OF THE MORNING HOURS ACROSS MOST OF THE CWA. ALSO REDUCED MAXIMUM TEMPERATURES IN THE NORTHWEST CWA FOR THIS AFTERNOON AS CLOUD COVER IS KEEPING IT COOLER THAN EXPECTED THIS MORNING WITH TEMPERATURES ACTUALLY CONTINUING TO DROP SLIGHTLY...AND WITH CLOUD COVER EXPECTED TO CONTINUE AND A BIT COOLER AIR WORKING IN WEST OF THE COLD FRONT...NOT ANTICIPATING TOO MUCH OF A TEMPERATURE RISE IN THESE AREAS. WILL CONTINUE TO MONITOR THE POSSIBILITY OF SEVERE WEATHER IN THE EASTERN CWA THIS AFTERNOON/EVENING WHERE LACK OF CLOUD COVER IS WORKING TO DESTABILIZE THE ATMOSPHERE THIS AFTERNOON WHILE INCREASING SURFACE HEATING. && .PREV DISCUSSION... .SHORT TERM... TODAY THROUGH WEDNESDAY MORNING A COMBINATION OF SUBTLE WEATHER FEATURES EARLY THIS MORNING WILL EVOLVE INTO A COMPLEX SITUATION FOR LATER IN THE DAY. AREAS OF CONVECTION HAVE DEVELOPED ON THE NOSE OF A JET STREAK FROM WY TO ND...WHILE A CAP OF +14C AT 700 AND +24 AT 850 WILL CONTINUE TO KEEP US DRY. OTHERWISE...OUTFLOW BOUNDARIES FROM ND CONVECTION HAVE AIDED IN FOG FORMATION IN THE JAMES RIVER VALLEY. SURFACE TROF EXTENDING FROM SE ND TO SW SD DEMARCATES +70 TEMP/DPT AIR FROM MUCH COOLER/DRIER AIR TO THE NORTH. THIS...AND ANY OUTFLOW BOUNDARIES FROM THE ONGOING CONVECTION IN ND WILL BE THE FOCUS FOR CONVECTIVE ACTIVITY OVER OUR CWA LATER IN THE DAY...DESPITE A SIGNIFICANT CAP ALOFT DURING FRONTAL PASSAGE...AND A PLUME OF MOISTURE IN THE MID AND UPPER LEVELS LIMITING HEATING THROUGH MUCH OF THE DAY. EXPECT AN ISOLATED STORM OR TWO TO FORM DURING PEAK HEATING ON THE PERIPHERY OF THE CAP ALONG THE FRONT. AS FOR SEVERE POTENTIAL...PLENTY OF CAPE/SHEAR FOR SEVERE STORMS. SLOW MOVEMENT OF OUR FRONTAL SYSTEM OVERNIGHT AND INTO TUESDAY WILL SET THE STAGE FOR A SECOND ROUND OF SHOWER ACTIVITY AS A S/W TROF PASSES OVER THE AREA AND ALLOWS A WAVE TO FORM ALONG THE FRONT. ONCE THIS PASSES THROUGH THE REGION...HIGH PRESSURE WILL SETTLE IN FAR ENOUGH EASTWARD TO PROVIDE US WITH A DECENT START TO WEDNESDAY. .LONG TERM...WEDNESDAY THROUGH SATURDAY LONG TERM IS RATHER QUIET THIS PERIOD. MOST OF THE ACTION DURING THIS PERIOD WILL BE TO THE SOUTH OF THIS AREA. HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST AND BY SATURDAY IS STILL OVER WISCONSIN. EXPECT A DRY PERIOD AS H5 UPPER LEVEL RIDGE BUILDS OVER THE WESTERN UNITED STATES. THURSDAY WILL SEE A LEE SIDE SURFACE TROUGH SET UP AND GIVE THIS AREA A SOUTHWEST FLOW. TEMPERATURES WILL INCREASE AND THERE IS SOME SMALL CHANCE OF SOME WARM ADVECTION SHOWERS ESPECIALLY IN THE WEST. MODEL TIME HEIGHT CROSS SECTIONS WOULD SUGGEST THIS IS NOT LIKELY DUE TO A LACK OF MOISTURE. SATURDAY WILL SEE THE UPPER RIDGE START TO BREAK DOWN AND A SURFACE LOW NORTH OF THE REGION MOVING INTO THE WEST PART OF THE STATE. EVEN SATURDAY SHOWS H7 TEMPERATURES OF +12C. && .AVIATION... CLOUDS WITH SOME MVFR TO LIFR CEILINGS ARE MAKING THEIR WAY ACROSS THE REGION ASSOCIATED WITH A PASSING COLD FRONT...WHICH EXTENDS FROM NEAR KFAR TO JUST EAST OF KMBG TO NEAR KPIR AT 15Z. SOME LIGHT SHOWERS AND A FEW ISOLATED THUNDERSTORMS ARE ALSO OCCURRING THROUGHOUT THE AREA UNDER THIS CLOUD COVER...ESPECIALLY ACROSS NORTHERN SECTIONS OF TWEB ROUTE 257...BUT THESE WILL CONTINUE MOVING TO THE NORTHEAST THROUGHOUT THE MORNING. EXPECT MVFR TO LIFR CEILINGS AND VISIBILITIES TO CONTINUE FOR A COUPLE MORE HOURS THROUGH LATE MORNING...BUT MAY INCREASE SOME TO VFR WITH A LITTLE DAYTIME HEATING AT KATY AND KABR...AND AT KMBG WITH DRIER AIR BEGINNING TO SLOWLY WORK INTO THE AREA TODAY. OTHERWISE...ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER MOSTLY THE EASTERN DAKOTAS LATE THIS AFTERNOON INTO THE EVENING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...ECKSTEIN SHORT TERM...CONNELLY LONG TERM...KEEFE AVIATION...ECKSTEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 424 AM CDT MON AUG 27 2007 SDZ003-004-009-015-016-033>037-045-048-051-280930- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- HAND-JONES-LYMAN-BUFFALO- 424 AM CDT MON AUG 27 2007 /324 AM MDT MON AUG 27 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE REGION TODAY...HOWEVER VERY WARM AIR ABOVE THE SURFACE WILL INHIBIT THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MNZ039-046-SDZ005>008-010-011-017>023-280930- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL- 424 AM CDT MON AUG 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT MOVING THROUGH THE REGION TODAY WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL LIKELY KEEP THUNDERSTORMS FROM FORMING...HOWEVER IF ANY STORMS DO FORM...THEY WILL LIKELY BECOME SEVERE. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE IN EASTERN AND NORTHEASTERN SOUTH DAKOTA DURING THE MID TO LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
The Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58977, 58978.